• question-icon

    What causes tachycardia, hypertension and neuritis while on Medrol?

default
Posted on Fri, 30 Jun 2017 in Medicines and Side Effects
Question: I am 75 and a registered nurse. I am allergic to ASA and have medrol tablets for use in certain circumstances. I am in the early recovery of severe neuropathy related to Vitamin B6 poisoning after taking it for supplement. My level was 132 three weeks ago and I am now back in normal range at 14 after flushing for days with water etc. But I have been using medrol individual 2 mg tablets to control the severe neuritis around the clock. I started to decrease the medrol over the past two weeks gradually reducing the dosage ...which I have done in the past with torn knee treatments. So, as of today I have been off the medrol since Sunday ..including Sunday. Well, I was out on errands earlier and got back at 12;30 and noticed my HEART starting to bound with a tachycardia....recalled this occurrence in the past using the medrol with the knees ,,,and it was not stopping My BP went up to 170/80 and my heart rate sitting was 120. So I took six mg of valium over a 20 minute period to see if it would bring down the symptoms and it did by 1:40 PM. I recall in the past that I had to stay on does of Valium for a period of time to get through being off the medrol for the torn knees. My original doctor who has died knew how to manage the medrol and valium to get me through the severe pain at the time. Now, I am hunting doctors who have an understanding of the patients like myself who can't take ASA type drugs and must use steroids. None of them want to give you a narcotic either ....so I am always caught in these situations . So, now I have stopped the bounding heart and the pressure must have come down to a decent level which I will check....but I am wondering how often to repeat (probably 5 mg of valium since I have those tabs as well. I have had no medrol for 4 days and hope to stay off now that I am healed of the severe pain of the neuritis.I do not have computer skills to upload or do pdf this and that. If someone could just write me an email as I provided that would be my only ability to follow up with the person. I am not very skilled with more than typing emails on computer. Thank You. XXXXXXX xxxxxxxxx
doctor
Answered by Dr. Lekshmi Rita Venugopal 7 hours later
Brief Answer:
Symptoms are side effect of Medrol, Recommendation to discontinue Medrol

Detailed Answer:
Hello XXXXXXX
Thank you for trusting HealthcareMagic

I have gone through your query and I understand your concern

Tachycardia and increased blood pressure is a side effect of Medrol (MethyPrednisone).Medrol affects potassium channels in the heart resulting in tachycardia. Since you have stopped the Medrol, it is highly unlikely that the palpitation and high BP will occur again. Valium is not the appropriate medication to control tachycardia associated with Medrol. There are also studies showing that Valium can worsen tachycardia.
Valium relieves increased blood pressure, pounding heart and other symptoms associated with anxiety.
If you decide on taking valium the dosage is 2-10 mg two to four times daily. Maximum dosage should not exceed 40mg a day. You should not take more than 10 mg of Valium at once. If you have 5mg tablets, you can take valium 5mg as less as once daily and upto a maximum dose of 40 mg (ie, 8 times a day).

However, I strongly discourage taking Valium. Since you have stopped Medrol, you will most likely not have tachycardia even without taking the Valium.
If you develop these symptoms again, please be advised to go the emergency room.You will need an EKG to determine the kind of tachycardia and management appropriately.

Hope I was able to help you
Please address further questions here
Regards
Dr.Lekshmi
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 3186 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Flushing

doctor1 MD

I am a 71 yo male retired veterinarian weigh 210 and 6 1 tall. I had a nasty nasty cold and sinusitis(treated with Z-pack and fluticasone nasal...

doctor1 MD

Hi, I took one Kamagra tablet (SILDENAFIL CITRATE) 36 hours ago, and even though facial flushing, dizziness and sickness has largely dissapeared, I...

doctor1 MD

Hi, I just got tetralysal for my flushing and redness on my cheeks and nose, which probably is rosacea. But Im scared that the medication may...

doctor1 MD

Hi I m 22 years old...ive was on vancomycin for a month due to a mrsa infection in my blood..i got of vanco 6 days ago and picc line removed 7 days...

doctor1 MD

Hi I m a 41 year old female and had a question in regards to facial flushing . I go through periods of time where I feel like I often feel flushed,...

doctor1 MD

Hi Dr. XXXXXXX xxxxxxx had advised me to try an allergy medicine with Decongestant because have been itchy throat for about 2 months now. I do have...

doctor1 MD

Yes. Something weird has been happening. I get really sad. Then I get a flushing of heat up my back, kinda of like chemicals going up through my...

Get personalised answers from verified doctor in minutes across 80+ specialties

188 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Lekshmi Rita Venugopal
  • Q - Suggest treatment for chronic rhinosinusitis

  • Q - Suggest treatment for chronic constipation

  • Q - What causes severe muscle and upper body pain?

  • Q - Suggest remedies for delayed menstrual bleeding

  • Q - What causes intermittent sharp pain in the groin area while walking?

  • Q - Suggest ways to deal with behavioral volatility and emotional outbursts...

  • Q - Suggest treatment for pinched nerve spasms in the shoulders, neck and arms

  • Q - What do itchy rashes on the legs indicate?

  • Q - Suggest treatment for rashes between leg and scrotum

  • Q - What are the interactions when Bisoprolol, Amlodipine, Lisinopril and...

backtotop2